Hello my fellow AVMers. I need some advice and experience. I’m currently taking Zoloft for anxiety and depression. I’ve been on it for about a year. In that year I have gained 20 pounds!
I used to be on Zoloft and it didn’t work for me. I quit those cold turkey because they were making me crazy. I then went on Amitriptyline and when I quit those I did it gradually; 1/2 pill for 2 weeks, then 1/2 pill every other day for two weeks and then I was done. No side effects except I couldn’t sleep…who needs sleep after you’ve been in a coma reght? (I’m kidding, sleep is pretty important and sometimes you can have nice dreams). Check with your MD. Amitriptyline hasn’t affected my weight. Good luck.
Thanks for the advice Gisele. Do you know if Amitriptyline increases blood pressure? When I was discussing this with my MD, she said that some anti-depressants can do that and that would be bad for me. Just out of curiousity, how was Zoloft making you crazy? It seems to be one of the milder ones, so I’ve heard?
I’ve never taken Zoloft, but I had to wean myself away from Xanax (anti-anxiety). I was upset every time I thought about how close to death I was and what I would have missed. But I wrote out a list of the things I’m thankful for, my “bucket list”, and things I want to accomplish, and I’m focusing on appreciating life (even if it isn’t as easy as it was before). I have said the things I wanted to say to my son and daughter, and I’m finding new hobbies (feeding squirrels instead of playing tennis, learning to play piano instead of driving, etc). After focusing so much on what would bring the"joy" back to my life, I was able to give up the anxiety meds. And I’ve lost some weight - 20lbs while in the hospital, and another 5 since I stopped Xanax. Hope that helps. But hang in there…no matter what your weight, you’re still a blessing to your family and friends, so take it slowly and don’t put too much pressure on yourself.
I wonder if weight gain is related to the AVM. At least in my case I put on 50lbs and have struggled to get it off. I was a 3 to 4 mile daily runner and I'm sure that when I got my AVM, I stopped running. But I was talking to a friend who also had a AVM and he said he also put on a lot of weight. I asked him why he thought that was and he said probably because the part of our brain that controls weight gain was damaged by the bleed.
I've continue to struggle with this weight gain.
I was on effexor for depression for 5 years and just got off it this past summer. I did it super slowly. I think I dropped a bit every 2 weeks. Apparently that's how it's gotta be done. Plus doing it in the summer months when there's more sun and daylight helps. It was a long process but one that my Dr managed well. I've been off them for a few months now and feel good about it. Good luck!!!